Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Wichita, KS

August 18, 2005Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2005, 6:37 PM CDT for Harper County, Kingman County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 6:37 PM CDT (23:37 UTC)
Expired
Aug 18, 2005, 7:30 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:37 PM CDTTSTM WND GST 05 Ssw Zenda, KSESTIMATED AT LEAST 50 MPH WIND GUSTS
Aug 18, 6:37 PM CDTHAIL 0.755 Ssw Zenda, KS
Aug 18, 6:51 PM CDTHAIL 14 Ssw Zenda, KS
Aug 18, 6:55 PM CDTTSTM WND DMG1 W Zenda, KSHAY BARN DESTROYED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 182338
SVRICT
KSC077-095-190030-
/O.NEW.KICT.SV.W.0211.050818T2337Z-050819T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 PM CDT.

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ZENDA...OR ABOUT 17 MILES EAST OF MEDICINE
  LODGE...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLEVELAND...NASHVILLE...RAGO...SPIVEY...ZENDA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
      3731 9835 3731 9816 3739 9808 3759 9803

$$

SEDLOCK
3 follow-up statements
000 
WWUS53 KICT 182359
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT THU AUG 18 2005

KSC077-095-190030-
/O.CON.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
657 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN HARPER
AND SOUTHWESTERN KINGMAN COUNTIES UNTIL 730 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR ZENDA...OR 16 MILES SOUTH OF KINGMAN...AND MOVING NORTHEAST AT
15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...INCLUDING THE
TOWNS OF ZENDA...SPIVEY...RAGO AND CLEVELAND.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN SOUTHWEST KINGMAN 
COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IN ADDITION, ANOTHER STRONG STORM WAS DETECTED ON RADAR IN EXTREME 
NORTHEAST BARBER COUNTY. THIS STORM WAS MOVING NORTHEAST AND WILL 
AFFECT AREAS OF NORTHWEST HARPER AND SOUTHWEST KINGMAN COUNTIES OVER 
THE NEXT HALF-HOUR.

LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
      3731 9835 3731 9816 3739 9808 3759 9803

$$

SEDLOCK
000 
WWUS53 KICT 190013
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT THU AUG 18 2005

KSC077-095-190030-
/O.CON.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
713 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN HARPER
AND SOUTHWESTERN KINGMAN COUNTIES UNTIL 730 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 7
MILES EAST OF ZENDA...OR 13 MILES SOUTH OF KINGMAN...AND MOVING
NORTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...INCLUDING THE
TOWNS OF SPIVEY...RAGO AND CLEVELAND.

OTHER STRONG STORMS WERE LOCATED FURTHER SOUTHWEST IN THE WARNED 
AREA ACROSS SOUTHWEST KINGMAN AND NORTHWEST HARPER COUNTIES.

LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
      3731 9835 3731 9816 3739 9808 3759 9803

$$

SEDLOCK
000 
WWUS53 KICT 190026
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT THU AUG 18 2005

KSC077-095-190036-
/O.EXP.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
726 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
      3731 9835 3731 9816 3739 9808 3759 9803

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:30 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 3:30 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT THU AUG 18 2005

.DISCUSSION...
FORECAST CONCERNS...
PRECIP/CONVECTIVE TRENDS, FRONTAL TIMING THRU THE AREA SATURDAY...

THE OUTDOOR SAUNA CONTINUES ACROSS THE AREA, THANKS TO MOISTURE
CONTRIBUTION FROM RECENT RAINS. CHANCES FOR CONVECTION ARE MORE
REMOTE THAN YESTERDAY, DUE TO SLIGHTLY WARMER 850-700MB TEMPS. CAP
MAY BE STRONG ENOUGH TO LIMIT CONVECTION THIS EVENING, THOUGH WILL
KEEP ISOLATED MENTION TO THE WEST AND SOUTH OF ICT AREA, CLOSER TO
WEAK LOW LEVEL CONVERGENCE ZONE. OTHERWISE, ANOTHER SULTRY DAY ON
TAP FOR FRIDAY, LIKELY A COUPLE DEGREES HOTTER EVEN, JUST AHEAD
OF NEXT CANADIAN COLD FRONT DROPPING SOUTH ACROSS THE NORTHERN
PLAINS. AIRMASS SHOULD BE EFFECTIVELY CAPPED IN THE WARM SECTOR,
AND SUSPECT CHANCES FOR THUNDER WILL BE TIED CLOSER TO BETTER
CONVERGENCE ZONE LATE IN THE DAY AS FRONT MOVES SOUTH INTO NORTH
CENTRAL KANSAS. ONLY SLIGHT TWEAK REALLY FROM PREVIOUS FORECAST IN
THIS REGARD.

SURFACE COLD FRONT LOOKS TO BE A LITTLE SLOWER, PER GFS/ETA, AS IT
SAGS SOUTH ACROSS KANSAS THRU SATURDAY. OF COURSE SPEED OF FRONT
WILL BE PREDICATED SOMEWHAT ON MESOSCALE/CONVECTIVE TRENDS AS WELL.
FOR NOW, HAVE KEPT MODEST CHANCE POPS, TRANSITIONING FROM NORTH
CENTRAL KANSAS INTO SOUTH CENTRAL/SOUTHEAST KANSAS DURING THE DAY.
TEMPS WILL ALSO BE TRICKY FOR ABOVE MENTIONED REASONS, AND FOR NOW
HAVE KEPT SOMEWHAT A MIDDLE OF THE ROAD APPROACH, WITH MORE
IMPORTANCE ON THE TREND RATHER THAN ACTUAL VALUES. WITH A SLIGHTLY
SLOWER FRONTAL MOVEMENT, HAVE LINGERED PRECIP CHANCES A LITTLE
LONGER AS WELL, THOUGH ENDING FROM NORTH TO SOUTH DURING SUNDAY.

ONLY SLIGHT TWEAKS REALLY TO OUTER PERIODS, WITH SLIGHTLY BELOW
CLIMO TEMPS THRU THE PERIOD. NEXT CHANCE OF PRECIP PROBABLY NOT
UNTIL LATE NEXT WEEK IF GFS IS CLOSE TO CORRECT. HAVE ADDED SLIGHT
CHANCES BY THURSDAY WITH POSSIBLE FRONT IN THE AREA, THOUGH
CONFIDENCE NOT THAT HIGH AT THE MOMENT.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  98  72  86 /  10  10  30  50
HUTCHINSON      72  99  70  84 /  10  10  40  50
NEWTON          73  98  71  84 /  10  10  40  50
ELDORADO        74  98  72  86 /  10  10  40  50
WINFIELD-KWLD   75  99  74  90 /  10  10  20  50
RUSSELL         69  99  66  84 /  10  20  40  30
GREAT BEND      70 100  67  84 /  10  20  40  40
SALINA          73 101  69  86 /  10  20  50  30
MCPHERSON       73  99  70  84 /  10  10  40  40
COFFEYVILLE     74  99  74  90 /  10  10  20  50
CHANUTE         73  97  72  86 /  10  10  30  50
IOLA            73  97  72  86 /  10  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DARMOFAL
Hazardous weather outlook, Aug 18, 4:02 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT THU AUG 18 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS
CENTRAL KANSAS, MAINLY WEST OF I-135 AND SOUTH OF HIGHWAY 56.
IF STORMS DEVELOP, THEY MAY BECOME LOCALLY STRONG TO SEVERE,
WITH THE MAIN RISK BEING HAIL UP TO NICKEL SIZE AND WINDS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MUCH OF
CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON, ESPECIALLY ALONG
AND EAST OF A SALINA TO HUTCHINSON TO ANTHONY LINE.

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY NIGHT
AND SATURDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT RISK
FOR SEVERE STORMS ACROSS CENTRAL KANSAS FRIDAY NIGHT, MAINLY NORTH
OF HIGHWAY 50. THE PRIMARY RISK WILL BE WINDS TO 60 MPH AND HAIL
UP TO QUARTER SIZE.

A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY, MAINLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER, OF GREATER CONCERN
MAY BE THE POSSIBILITY OF LOCALLY HEAVY RAIN OVER ALREADY VERY
WET SOILS ACROSS THE AREA.

SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT
THURSDAY, THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR
MAGNITUDE OF ANY SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

In the hours before

Special weather statement, Aug 18, 6:14 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 18 2005

KSZ082-091-182345-
HARPER-KINGMAN-
614 PM CDT THU AUG 18 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHARON...OR 12 MILES EAST OF MEDICINE
LODGE...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:15 PM CDTSevere Thunderstorm WarningICTHarper, Sumner45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.